Cholesterol Home > Vytorin and Depression
Although several side effects are associated with Vytorin, depression has been reported in less than 1 percent of people. Because it is so rare, it is unclear whether depression is actually caused by Vytorin or by something else. Signs indicating depression include feelings of hopelessness and pessimism; persistent sad, anxious, or "empty" mood; and decreased energy or fatigue.
Many side effects are possible when taking Vytorin® (ezetimibe/simvastatin). However, it is not clear if depression is a true side effect of the medication.
Clinical studies of Vytorin (or simvastatin or ezetimibe, the individual components of Vytorin) did not indicate that the medication is linked to depression. However, there have been postmarketing reports of depression possibly related to simvastatin use. After medications are approved and are in use by the general public, healthcare providers may voluntarily report side effects. This information may point to possible side effects that were not seen in clinical trials. However, it is difficult (if not impossible) to tell exactly how frequently such side effects occur or even if they are actual side effects, since they are reported voluntarily and since the "side effects" could be coincidental. These reported side effects are known as postmarketing experience.
Possible symptoms of depression may include:
- Persistent sad, anxious, or "empty" mood
- Feelings of hopelessness and pessimism
- Feelings of guilt, worthlessness, and helplessness
- Loss of interest or pleasure in hobbies and activities that were once enjoyed, including sex
- Decreased energy, fatigue, and being "slowed down"
- Difficulty concentrating, remembering, and making decisions
- Insomnia, early-morning awakening, or oversleeping
- Appetite and/or weight loss; overeating and weight gain
- Thoughts of death or suicide; suicide attempts
- Restlessness and irritability
- Persistent physical symptoms that do not respond to treatment, such as headaches, digestive disorders, and chronic pain.
Keep in mind that other conditions can share similar symptoms with depression. If you experience any of these symptoms while taking Vytorin, you should visit your healthcare provider so that the problem can be properly diagnosed and treated.